Increasing role of acetaminophen in acute liver failure in the United States

11/29/05

Nearly half of all cases are unintentional

"Acetaminophen poisoning has become the most common cause of acute liver failure in the United States," report the authors of a new study in the December 2005 issue of Hepatology, the official journal of the American Association for the Study of Liver Diseases (AASLD). While attempted suicides still account for many cases, almost half are the result of unintentional overdose.

Acetaminophen is the most widely used pain reliever in the United States--36 percent of Americans ingest it at least once a month--but taking more than the recommended dose can lead to fatal liver injury. While intentional overdoses generally present early after ingestion and can be treated with N-acetylcysteine, unintentional overdoses are usually not recognized until later. As a result, lead author Anne M. Larson, M.D. of the University of Washington and her colleagues suspected that patients with acute liver failure from unintentional acetaminophen overdoses would have more severe disease and worse outcomes than patients with intentional overdoses.

To examine this hypothesis the researchers conducted a prospective study of patients presenting with acute liver disease to any of 22 academic centers participating in the Acute Liver Failure Study Group. Of 662 consecutive patients over a six-year period between 1998 and 2003, 275 had acetaminophen-related acute liver failure. For each of these patients, the researchers gathered demographic and clinical information, including illness severity, history of acetaminophen ingestion, and outcome.

Acute liver failure cases attributed to acetaminophen increased from 28 percent in 1998 to 51 percent in 2003. These patients were predominantly female (74 percent) and Caucasian (88 percent.) While 44 percent had intentionally overdosed on the drug in suicide attempts, 48 percent had overdosed unintentionally, either by taking combinations of products containing acetaminophen, or taking more than the recommended dosage of a single product over time. Of all patients with acetaminophen-related acute liver failure, 74 died, 23 received liver transplants, and 178 survived without transplantation.

Those who had unintentionally overdosed were older, used multiple acetaminophen-containing medications more frequently and waited longer to seek care after their symptoms began. Most reported that they had been taking the medications specifically for pain. They were more likely to have severe hepatic encephalopathy than patients who had overdosed intentionally.

Sixty-three percent of patients who overdosed accidentally had been using prescription narcotic/acetaminophen compounds. Thirty-eight percent had been using two acetaminophen medications simultaneously. "This suggests patients lack awareness of the hazards of over-the-counter acetaminophen use in combination with prescribed agents," the researchers say.

Some patients reported taking less than 4 grams of acetaminophen per day before falling ill. "Our data suggests that there is a narrow therapeutic margin and that consistent use of as little as 7.5 g/day may be hazardous," report the authors, who plan to investigate that issue in a future study. Their data also suggest, they say, that there is no chronic form of acetaminophen injury, rather, a threshold of safety that, when breached, has devastating results.

Elsewhere in the world, unintentional overdosing is less common than intentional, so, the authors report, "one of the most alarming findings in our study was that unintentional acetaminophen overdose accounted for 50 percent of our cases."

Although the incidence of acetaminophen overdose is still low compared to the millions of tablets consumed on a daily basis, the findings of this study were startling and led the authors to propose changes in the way acetaminophen is sold.

"Efforts to limit over-the-counter package size and to restrict the prescription of narcotic-acetaminophen combinations (or to separate the narcotic from the acetaminophen) may be necessary to reduce the incidence of this increasingly recognized but preventable cause of acute liver failure in the United States," they conclude.

Source: Eurekalert & others

Last reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
    Published on PsychCentral.com. All rights reserved.

 

 

Sell crazy someplace else. We're all stocked up here.
-- As Good As It Gets